Azathioprine-induced pancytopenia: A case report
Sigdel KR., Thapa A., Dahal A., Panthi R., Adhikari K., Shrestha P., Lama M., Poudyal B., Basnyat B.
Azathioprine (AZA) is commonly used as immunosuppressive therapy for autoimmune diseases, including systemic lupus erythematosus (SLE). Myelosuppression is a common side effect of AZA. Here we report a case of severe myelosuppression following AZA therapy in a 15-year-old girl despite a normal thiopurine methyltransferase (TPMT) level. She had been receiving AZA for SLE and presented with neutropenic fever and pancytopenia. AZA was stopped. After stopping AZA, her blood counts steadily improved. When TPMT genotyping results were normal, AZA was reintroduced. Pancytopenia reappeared after starting AZA, despite normal TPMT genotype. AZA was replaced with mycophenolate mofetil which consequently resulted in improvement of blood counts. It is essential to understand the temporal relationship between AZA use and pancytopenia onset in patients with normal TPMT activity. This case illustrates that regular monitoring of blood cell counts should be routine practice after starting AZA regardless of TPMT activity.